Homology, Homotopy and Applications

Volume 17 (2015)

Number 2

Lin–Wang type formula for the Haefliger invariant

Pages: 317 – 341

DOI: http://dx.doi.org/10.4310/HHA.2015.v17.n2.a15

Author

Keiichi Sakai (Faculty of Science, Shinshu University, Matsumoto, Nagano, Japan)

Abstract

In this paper we study the Haefliger invariant for long embeddings $\mathbb{R}^{4k-1} \hookrightarrow \mathbb{R}^{6k}$ in terms of the self-intersections of their projections to $\mathbb{R}^{6k-1}$, under the condition that the projection is a generic long immersion $\mathbb{R}^{4k-1} \looparrowright \mathbb{R}^{6k-1}$. We define the notion of “crossing changes” of the embeddings at the self-intersections and describe the change of the isotopy classes under crossing changes using the linking numbers of the double point sets in $\mathbb{R}^{4k-1}$. This formula is a higher-dimensional analogue to that of X.-S. Lin and Z. Wang for the order $2$ invariant for classical knots. As a consequence, we show that the Haefliger invariant is of order $2$ in a similar sense to Birman and Lin. We also give an alternative proof for the result of M. Murai and K. Ohba concerning “unknotting numbers” of embeddings $\mathbb{R}^3 \hookrightarrow \mathbb{R}^6$. Our formula enables us to define an invariant for generic long immersions $\mathbb{R}^{4k-1} \looparrowright \mathbb{R}^{6k-1}$ which are liftable to embeddings $\mathbb{R}^{4k-1} \hookrightarrow \mathbb{R}^{6k}$. This invariant corresponds to V. Arnold’s plane curve invariant in Lin–Wang theory, but in general our invariant does not coincide with the order $1$ invariant of T. Ekholm.

Keywords

space of embeddings, Haefliger invariant, configuration space integral, finite type invariant, generic immersion

2010 Mathematics Subject Classification

57Q45, 57R40, 57R42, 58D10, 81Q30

Full Text (PDF format)